Why do I need an intraocular injection?
For many retinal diseases the only way to get medication to where it is needed is to give an injection into the eye. Eye drops and pills do not deliver a high enough amount of medication to the retina. Injections are the most efficient and safe way of treating many diseases including wet macular degeneration.
Do intraocular injections hurt?
Typically intraocular injections don’t hurt. The most common sensation is a slight burning sensation that is related to the antiseptic used to clean the surface of the eye.
How are intraocular injections performed?
If you need an injection of medication drops will be put in the eye to numb the eye and minimize discomfort from the procedure. The eye is carefully cleaned with an iodine solution to reduce the risk of infection. The injection is given using a tiny needle that enters the eye through the white part of the eye (sclera) close to the front of the eye.
What are the risks of intraocular injections?
An intraocular injection is generally a very safe procedure. Occasionally side effects can occur, most minor and some very serious. Commonly, a spot of bleeding may develop on the surface of the eye at the site of the injection. The bleeding is painless and usually causes no symptoms at all, resolving over a few days. Infections are the most serious risk but only rarely occur. They happen in about 1 out of every 3,000 injections. Side effects outside of the eye are extremely rare since only a small amount of medication is injected into the eye.
How do I prepare for the procedure?
• It is important to understand the reason for the injection and the potential risks of the injection. If you have any questions ask your retina specialist.
• Do not wear eye make up on the day of the procedure.
• Arrange for someone to drive you to and from your appointment.
What can I expect after the procedure?
• The eye may be irritated with heavy tearing for a day or two, then comfortable thereafter. You can
use cool compresses and/or take Tylenol or an equivalent pain reliever to reduce discomfort.
• Mild redness of the eye can be expected for the first 24 hours.
• A red blood spot may be present at the site of injection (on the "white" of the eye). This may enlarge with time, then gradually fade like a bruise.
• For steroid injections (triamcinolone), new floaters are expected, since the steroid is made up of crystals. These clear rapidly, typically disappearing in 1-2 weeks.
What are concerning symptoms after the procedure?
Call us immediately at 315-445-8166 for:
• Decrease in vision or distinct increase in "floaters" after the first 24 hours.
• Increased or new pain, especially aching pain after the first 24 hours following injection.
• Increased redness, swelling or discharge from eye, especially after the first 24 hours following
• Brief flashing lights visible in the peripheral (side) vision.
• Dark shade progressing toward the center of your vision like a curtain.
• New rash or hives.